Has anyone tapered from 0.5mg of lorazepam per day? Can you share your experience? Thank you.
Interested in more discussions like this? Go to the Depression & Anxiety Support Group.
It takes a long time for my body and mind to get used to the lower taper. As long as it takes it is worth it. I feel more anxiety and sleeplessness
Hi @ch2232, first of all, congrats on successfully tapering down to 0.5mg of lorazepam. The home stretch can be especially challenging. As you likely already know, it's important to go slow. But how does one go slow once they've reached 0.5mg? In addition to @lindasmith1222's comment, I'd like to also invite @healthlady22 @cdcc @grandmar @audriana @elwooodsdad @sears @laleewal68 @ainsleigh @vfrifr and @layla26 to weigh in with their experiences.
Ch2232, how long have you been taking lorazepam? And of that time, how long have you been on 0.5? How are you feeling on 0.5?
Jump to this post
Thank you ladies both for your reply. I've been on lorazepam for probably approaching 2 years. For anxiety and trouble sleeping. The first few months I took 2 mg daily in the morning and at night. I quickly stopped the morning and went to 1 mg at night which I had no side effects with. I continued the 1mg at night up until about 4 or 5 months ago. I've been taking 0.5 with no issues. This is just for sleep. I noticed I'm tired without it and at times I fall asleep without taking it and wake up and take it before it's too late. My plan is to take half of the 0.5mg and then take nothing. I am worried though. I guess just afraid to stop it altogether. Scares me. I've heard a lot of bad stories.
We totally understand!
My name was mentioned to join this discussion. I've never been on Lorazepam. I've been on Effexor and successfully reduced my dosage in half. I'd be happy to share how I did it and the results if it would be of interest to you.
@ch2232 I take lorazepam occasionally now, 1mg. I did take it regularly before bed, way back around 2005-2006. My doctor never mentioned that it could be addictive until I had been taking it for a long time. When she mentioned that, I stopped taking it and I actually had no problem with it except that I was back at ground zero and having anxiety interfering with my sleep — I was going through a very difficult time. I don't remember if it was 1mg or.5mg, probably .5, but I think at that dose it may not be too difficult, especially if you try as you mention, taking just a half pill.
I guess some of us get addicted to these things more easily than others but I have taken a number of different prescriptions over time that are said to be addictive yet never had a problem when I stopped. Try the half dose and see how it goes. I would think it would go fairly well. Have you spoken to your doctor about it? He/she maybe be able to give you some guidance if you are having a problem. Pharmacists can often help too.
If you are having a problem and you are taking it primarily for sleep maybe you should try melatonin. Many people have success with that. It is not recommended that you take more than 3mg because more than that tends to cause nightmares. It is best to start at just 1mg and go up to 2 and then 3 if the lower dose does not help.
Thanks so much for your reply! I have never felt addicted to it thank god but it's always been my goal since the day I was put on it to eventually get off of it. Prozac has done wonders for my anxiety, it has made me feel so much better. I've made this taper plan with my doctor she is amazing. I guess I'm just afraid of the physical dependence I may have but I need to just go for it. 🙂
Thank you so much! I was also on effexor. I quit taking that on my own because I was an idiot and I literally withdrew it was the worst! It landed me in the er for hours. I was then put on prozac and I've been great ever since 🙂 congrats on your taper!
I've been thinking about my response because I want to be helpful. So if I provide TMI, give me feedback. If you have questions, please ask.
I've reached a point where I take Ativan strictly as needed. I did the slow and deliberate decreasing through tapering. After .5 mg, I went to every other day , then every 2 days–slowly and steadily. When I gave myself permission to take it if I needed it, a tool in my toolbox–I had a kind of relief and release. I no longer put Ativan in my daily pillbox because I don't need it daily anymore. I carry a few in my purse just in case I have a full blown panic attack.
I haven't had one of those since April 2021. Ironically, when that happened, I didn't have anything with me…no Nitroglycerin, no aspirin, no Ativan. Now I keep the "kit" in my purse just in case–a security blanket.
I'm receiving Spravato treatments weekly. For the sake of controlling my BP, two hours before my appointment, I take 1mg Ativan & 6.25mg Coreg.
As I've explained in previous posts I combine strategies, including behavior modification and necessary medications that allow me to take care of my Body, Mind, and Spirit.
I wouldn't arbitrarily stop my blood thinner, but when it's medically necessary, I stop taking Brilinta. Then when I have medical clearance I begin again.
I use my medications with caution. I think of my brain as an organ. My thyroid is off, my meds are adjusted or changed. I need thyroid meds to maintain my well-being. I need thyroid meds to live. My brain is off, my meds are adjusted or changed. My psychiatric meds are whittled down to tools to maintain my health…Plus, talk therapy is essential. Body, mind, spirit.
I've also addressed "masking." I am learning that sometimes what I perceive as anxiety is the result of something else. For example, I really control caffeine because no amount of Ativan is going to help my jitters. I am so sensitive to caffeine that I'm vigilant about where it is hidden.
And when my thyroid is off, I also experience a false sense of anxiety–again Ativan doesn't alleviate it.
I hope I've contributed some helpful info.
"Hope is the joyful expectation of good things to come."
I don't want to be rude. I just want to comment on my experiences with Melatonin, chronic insomnia/anxiety connection, and communication. Considering that everyone is different, my sleep specialist told me how to take Melatonin:
• take it two hours before I expect to fall asleep
• it doesn't work "as needed"
• it has to be taken at least 6-8 weeks to take effect
• don't exceed 6mg/night
I appreciate doctors who are open to a variety of resources. Also, the sleep specialists told me that meds such as Belsomra, Lunesta, and Ambien are not effective for chronic insomnia…in a recent 2021 study, researchers indicated that the 3 main sleep meds help a person fall asleep 6 minutes earlier than the control group.
In my case, Belsomra did not keep me asleep–1.5 hours and then I was awake. On Ambien, I sleep-eat, sleep-drive, sleep-text, sleep-shop…you get the point. Lunesta was ineffective.
My psychiatrist referred me to a Cognitive Behavioral Therapist and we're working on an individualized plan for me related to the chronic insomnia/anxiety connection.
Talk to your doctor. Recently, I had the guts to ask my primary physician to talk to my endocrinologist. That was a very effective intervention. And I asked my psychiatrist to talk to my Spravato provider/ Pharmacist & vice versa.
Communicate! What a great concept!
Connect with thousands of patients and caregivers for support and answers.
Already have an account? Sign In